Evidence map›Paper›PMID 37983201›Full record

ArticleThe American journal of case reports2023

Azithromycin Treatment for Acne Vulgaris: A Case Report on the Risk of Clostridioides difficile Infection.

Lina I Alnajjar, Shakir Bakkari, Reem Mohammed Alkahtani, Malak A Alasqah, Ali I Almuwinea, Alaa A Alhubaishi

Open access · hybridAbstract readCase Reports
In one paragraph

Article in The American journal of case reports, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
0.6field-weighted citation impact, top 33% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed, 3 citations in OpenAlex.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 2 institutions in 1 country.

Lina I AlnajjarDepartment of Pharmacy Practice, College of Pharmacy, Princess Nourah bint Abdulrahman University, Riyadh, Saudi Arabia.ORCID 0000-0002-6751-6488
Shakir BakkariDepartment of Gastroenterology, Dr. Suliman Alhabib Hospital, Altakhassusi Branch, Riyadh, Saudi Arabia.ORCID 0000-0002-9079-1437
Reem Mohammed AlkahtaniDepartment of Pharmacy Practice, Hayat National Hospital, Riyadh, Saudi Arabia.
Malak A AlasqahDepartment of Pharmacy, Health House Company, Riyadh, Saudi Arabia.ORCID 0009-0002-3747-3066
Ali I AlmuwineaDepartment of Pharmacy, Prince Sultan Cardiac Center, Riyadh, Saudi Arabia.ORCID 0009-0007-9854-0425
Alaa A AlhubaishiDepartment of Pharmacy Practice, College of Pharmacy, Princess Nourah bint Abdulrahman University, Riyadh, Saudi Arabia.ORCID 0000-0002-4959-9865
Princess Nourah bint Abdulrahman University · SAPrince Sultan University · SA

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

BACKGROUND Clostridium difficile (C. difficile) is a gram-positive, anaerobic, spore-forming bacillus. It can lead to pseudomembranous colitis characterized by electrolyte disturbances, toxic megacolon, and septic shock. The risk of C. difficile infection is higher with use of certain classes of antibiotics, or when an antibiotic used for a long time. Azithromycin is a macrolide antibiotic known to be safe, with few adverse effects such as diarrhea, stomach pain, and constipation. Azithromycin is currently used for the treatment of acne, with different dosing regimens for patients who cannot receive traditional treatment based on practice guidelines. CASE REPORT A 41-year-old woman was treated with a course of azithromycin 500 mg by mouth 3 times weekly for 6 weeks for acne vulgaris. This was her second antibiotic course of acne treatment within 10 months. A few days after completion of the second azithromycin course, she presented to the clinic with worsening abdominal pain and frequent soft bloody stool. A complete blood count test, C. difficile toxin test, stool culture, and colonoscopy were ordered. She was diagnosed with C. difficile infection confirmed by C. difficile toxin and symptoms. CONCLUSIONS Despite the safety profile of azithromycin, our patient was predisposed to a non-severe case of C. difficile-associated diarrhea, most likely due to the repeated course of the azithromycin regimen that was used to treat her acne vulgaris. This report highlights the importance of managing patients with acne vulgaris according to current practice guidelines, and to report a link between the use of azithromycin as an acne treatment and the occurrence of C. difficile colitis.

Indexed as

Acne VulgarisClostridioides difficileClostridium InfectionsEnterocolitis, PseudomembranousAdultAnti-Bacterial AgentsAzithromycinDiarrheaFemaleHumansAnti-Bacterial AgentsAzithromycin

Identifiers

PMID37983201
PMCPMC10674065
OpenAlexW4387908370

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.